A Lab Test Is Needed To Screen For Zinc Poisoning Or Zinc Overdose
Although denture creams have been on the market for 30 years, many users have become concerned about possible neurological issues from the products. The reason for alarm is the metallic element known as zinc, which is a primary adhesive ingredient in Fixodent, PoliGrip, and many other brands. Recent news reports surrounding lawsuits indicate that relatively high levels of the mineral can lead to copper deficiency, neuropathy, and other debilitating neurological problems, all of which are clear indications of a possible overdose in otherwise healthy individuals that cannot be explained any other way.
Many people need help holding dentures in place, as the pieces do not always fit tightly within the mouth. Approximately 34 million Americans use adhesives, but some people use more than others, applying excessive amounts of cream to their oral prosthetics. This may be the cause of the Fixodent side effects and poisoning symptoms that many patients describe.
Studies have shown that the highest occurrence is seen in people that use large amounts of paste over long periods of time. According to The Consumer Healthcare Products Association, a single tube of anything that contains zinc as an adhesive ingredient should last anywhere from 3 to 10 weeks. One study linking dental adhesives to these adverse effects found that some people go through as many as two tubes of cream in a single week.
The Food and Drug Administration is currently analyzing the information and procedures surrounding the studies linking these products to zinc poisoning. Proctor and Gamble, the manufacturer, denies that the amount of the element is high enough in Fixodent to cause neuropathy, when used correctly. The company also stated that it was updating the website and packaging to address the issue of product over-application.
Telltale symptoms of an overdose and/or neuropathy include, but are not limited to the following:
• Numbness in extremities, especially legs
• Tingling in extremities, especially legs
• Loss of balance
• Loss of feeling or sensation
• Unexplained pain anywhere in the body
• Decreased or shrunken walking stride
• Increased falling or stumbling
• Loss of strength in legs or feet
This condition can be fatal if left undiagnosed for an extended period of time. For this reason, if you use the product regularly, and feel you have any of the signs described above, contact your physician immediately. A routine blood test is all that is needed to determine if your denture cream side effect is a result of copper deficiency.
Patients that are diagnosed early on still may end up disabled, although the severity of life-long problems vary. Some victims do recover completely, and are able to live pain-free lives. Others spend the rest of their lives in wheelchairs, unable to walk or function normally.
If you recently were diagnosed with any of the conditions detailed here, and regularly use any kind of oral paste to secure dentures in your mouth, contact a lawyer immediately, to learn and protect your legal rights.